Sunday, May 3, 2009

Do You Have a Pulse?

I saw the neuro this week, and he suggested that I consider having the regular, monthly IV steroid treatment, aka "pulse" steroids, maybe in the future. I'm wondering if I should... I saw Diane J. Standiford's recent post on the topic of getting pulsed at http://dj-astellarlife.blogspot.com/2009/05/reduce-ms-disease-more-and-get-pulsed.html and decided to ask about it myself.

So I'm asking you if you are on the pulse steroid program.
  1. What symptoms are you trying to control, or is it just an overall maintenance?
  2. What side effects did you experience when you stopped?
  3. Has anyone heard of the oral version (add a vial of something to a drink)?

Thanks!

Home

5 comments:

  1. Hi All--

    This is timely topic for me. I have just finished my third month of pulse steroids. I want to also know what side effects people have had...
    how long have you done this....

    For myself I think what is trying to be accomplished is a change in my progression, better mobility. Question for me is is it worth it??

    GG

    ReplyDelete
  2. Here is a response from my cousin in Florida:

    Of course I can’t tell you from a personal standpoint, but I can tell you from a medical standpoint. When I was a homecare nurse, I had several MS folks who received either IV steroids or IgG (an immunoglobulin that we produce naturally that many MS folks are deficient in). In either case, without exception, monthly I would call them to set up the time and day, and the reaction was always the same. They couldn’t wait for the next treatment. They felt so much better after the infusion and they were beginning to feel the stiffness or balance problems worsening toward the end of the month. They all preferred the monthly treatment instead of the high dose 3-5 day steriod treatment with exaserbations. One patient told me that he was “off the rollercoaster” with his monthly treatment.

    Monthly treatments are an attempt to manage the exaserbations by keeping the inflimation down at all times instead of treating the inflamation after an exaserbation presents itself.

    There are no side effects of stopping. You would go back to what you are dealing with now. On the flip side, there are long-term side effects of steroid use. You have to decide if the long term effects are worth the frequency and severity of the exaserbations. You might want to look into the long term side effects of steroids as well as the use of Immunoglobulin G (IgG) as an alternative. Steroids are used much more often than IgG because of the cost. The good thing about IgG is there are NO long term side effects. Short term, you could have an allergic reaction, so it is infused slowly in a larger volume of fluid. IgG is a natural substance that we all have. The job of IgG is to support the immune system. It is considered a “blood product” but don’t let that throw you. It is not a blood transfusion. However, it is treated as such.

    A steroid infusion lasts one hour. An infusion of IgG lasts 4-6 hours.

    The are, of course, oral steroids, but it is impossible to take the same dosage in oral form as you would get in IV form. Typically, MS folks receive 1 gram or 1000mg (same thing). Taking this dosage orally will very quickly cause an ulcer.

    I hope this helps. I’m more than happy to answer any other questions.
    Love ya,

    Carla

    ReplyDelete
  3. Hmmm... I have never heard of this. It sounds intriguing but steroids are rough on the body so I wonder about the long term. On the other hand, I'm not surprised that the treatments made people feel better. Steroids have worked very well for me when I needed them. I will be curious to read what comments other people have.

    ReplyDelete
  4. I had monthly steroid treatments for the past 6 months. I loved them! I missed a month and it was a very stressful time (my father died) and had numb feet for two weeks. I think it worked to fend off new symptoms and a full-blown relapse. I had energy and fatigue was a distant memory.
    HOWEVER, according to my most recent MRI results, it did not work in terms of preventing new lesions. So, for lifestyle, it was great. For long-term halting of the disease, not so much.
    Lazy J

    ReplyDelete
  5. Also, I was told that it's very mportant to drink lots of fluids when you have steroid treatments and make sure you take your Calcium and Vitamin D and get plenty of sleep. I try to do extra meditation, too, and keep up with my antidepressant meds to fend off any emotional side effects.
    Julie

    ReplyDelete

Note: Only a member of this blog may post a comment.